Tim R’s Story
I was on staff at the Cleveland Clinic as an acupuncturist when I was prescribed cipro for a bladder infection I acquired subsequent to a routine medical procedure. The physician insisted I take either bactrim (to which I had a documented allergy) or cipro though I told him repeatedly I wanted a safer antibiotic as I knew there was a warning on cipro for tendon damage. He refused any other alternatives – repeatedly. I took the cipro and crossed my fingers. Ten days after finishing 5 days of cipro I suffered my first tendon injury soon followed by neuropathy in my legs that felt like electric burning bee stings. This was followed by neuromuscular weakness and more tendon injuries. The first doctors I saw told me that cipro could not have been the culprit as this drug “doesn’t do this”. I was dumbstruck as all these reactions are in the scientific literature and there was no other possible explanation except their ignorant, dogmatic explanation of “coincidence”. What the literature doesn’t tell you is that these reactions are long term to permanent and progressive. I continued to deteriorate and get worse for over a year with bodywide tendon and connective tissue damage, neuropathy and weakness. This was a thousand times than I could have predicted from the warning label on these drugs. I was on injury leave from work for 2 months – then struggled through a part time schedule for six months before my hand became too swollen and painful to work – then I went on injury leave for another 3 months and was laid off while my hand was still not capable of practicing my craft. Subsequently a hand surgeon at my former employer, Cleveland Clinic, advised me that I should find a new profession as he did not think my hands would improve. Aside from my career, I was also unable to hike, run, work out, or play my musical instruments with the same proficiency as before. I felt as if I had aged 40 years from 10 pills. The support groups are full of people with doctors that deny the (now) obvious dangers of fluoroquinolones. How is it possible that doctors and pharmacists have no idea about these reactions? We actually have doctors and pharmacists in our support groups injured by fluoroquinolones – all of them have said that if a patient had told them about this they would not have believed them. They believe them now after suffering the same fate, and recognize that they could not or would not recognize these quinolone adverse effects when patients present with them. These drugs need a CLEAR warning that they can cause, in some patients, a long term to permanent, sometimes progressive, debilitating, life changing, multi-systemic, full blown syndrome that may prevent them from working and living the life they were living before taking these drugs – and this warning needs to come front and center at the top of the label. Tell the whole truth Pharma. Good luck.